Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Fort Worth, TX

August 6, 2017Stephens County, Texas

NWS Fort Worth, TX issued this special weather statement at Aug 6, 2017, 6:13 PM CDT for Stephens County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 6:13 PM CDT (23:13 UTC)
Expired
Aug 6, 2017, 7:00 PM CDT
In force
47 min
Issued by
NWS Fort Worth, TX

County Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 57 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS84 KFWD 062313
SPSFWD

Special Weather Statement
National Weather Service Fort Worth TX
613 PM CDT SUN AUG 6 2017
 
TXZ115-116-070000-
Palo Pinto TX-Stephens TX-
613 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR STEPHENS AND WESTERN PALO PINTO
COUNTIES UNTIL 700 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crystal Falls, or 9 miles north of Breckenridge, moving southeast at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Breckenridge, Necessity, Crystal Falls, Possum Kingdom State Park and
Strawn.

LAT...LON 3296 9909 3295 9852 3296 9836 3251 9849
      3251 9857 3284 9910
TIME...MOT...LOC 2312Z 300DEG 16KT 3289 9897 

$$

Carlaw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:01 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 6, 4:01 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
401 PM CDT Sun Aug 6 2017

.SHORT TERM...
/Rest of today through Monday Evening/

A challenging short term forecast is in store for much of North
and Central TX. Thunderstorm outflow from the early morning MCS
was analyzed across the Red River and appears to be the main
culprit for the development of isolated to scattered convection.
We anticipate a quick uptick in convection this afternoon as the
environment is quite unstable with in house convective parameters
suggesting anywhere between 2,000-3,000 J/kg of SBCAPE. The main
severe weather risk with this convection will be damaging
downburst winds with 20 to nearly 30 degree dewpoint depressions
and the aformentioned convection. These dewpoint depressions
combined with wind shear on the order of 20 knots or so should
foster multicell clusters, eventually growing upscale into a slow
moving forward propagating MCS given the copious amounts of
instability. While these features normally accelerate fairly
quickly, the forward propagating Corfidi vectors are quite small,
which makes me think that perhaps motion will be a bit slower.
With this and the high PWAT environment in mind, a Flash Flood
Watch seemed prudent.

The Flash Flood Watch will run from 00 UTC Sunday through 00 UTC
Monday, though there is some uncertainty in time and space. It's
probable that alterations will be necessary. Regardless, we
decided to hoist a small Flash Flood Watch for areas where
confidence is highest and antecedent conditions warranted these
headlines. Through the overnight time period, convection should
continue to trudge southward through the remainder of the forecast
area and I've increased PoPs to 80-90% across much of the area
after midnight.

Monday presents a challenge as there could be some question with
regards to HOW much additional convection re-develops during this
time period. The 12 UTC NSSL WRF and 18 UTC TTU WRF both offer a
plausible solution with much of the area north of I-20 being
convectively overturned and relatively rain-free through the
first half of the day, with widespread heavy/flooding rains across
areas to the east and southeast. The 12 UTC NAM NEST offers a
similar solution, though it appears a bit more aggressive if you
take the simulated reflectivity at "face value." Regardless, any
convection that develops will likely be very efficient at
producing heavy rain, given that PWATs will likely be well above
climatological norms.

24-Bain

&&

.21 UTC AVIATION UPDATE...
Quick update to the 21 UTC TAF amendments. The near term portion
of the Metroplex TAFs appear to be in good shape with VCTS
possibly as early as 23 UTC, across northern and northwestern TAF
sites (D/FW, DAL and AFW). Thereafter TS between 00 and 05 UTC
appears to be a very good bet with continuing impacts to
cornerposts and Metroplex terminals. The main update was to remove
VCTS from the 1600 to 2100 UTC on Monday in the extended portion
of the Metroplex TAFs given the latest model trends. At some
point, this may be re-introduced, but there is a high degree of
uncertainty given the potential that a large MCS may move through
area terminals and potentially stabilize things. There will still
likely be impacts to southern arrival/departure gates as the
potential for TS will be higher there.

24-Bain

&&

.LONG TERM...
/Monday Night through Sunday/

There is a general consensus between several models that the
highest rain chances will shift generally south of Interstate 20
Monday night and Tuesday. This happens as the front stalls across
the northern portions of the CWA with the bulk of the rain located
south of the boundary. With high PWATs in place, heavy rainfall
will still be possible and flooding will remain a threat. The
coverage of showers and storms on Tuesday and Wednesday may become
more scattered in nature as the upper level ridge starts to build
in a little more from the west, and the best larger scale lift
shifts north of the region. However, smaller scale lift in a very
humid environment across North and Central Texas should still
yield at least scattered showers and storms, with clusters of
storms still possible on Tuesday. A few strong storms are
possible in the early evening hours on Monday and the afternoon
hours on Tuesday, but forecast soundings show decreasing CAPE
values of tall, skinny CAPE. Strong/downburst winds would be the
main threat with any strong storms, along with the continued heavy
rainfall threat. We will continue to assess the need to extend the
Flood Watch into Monday Night or Tuesday based on trends through
Monday and model guidance of rain evolution.

After Wednesday, the influence of the upper level ridge is
expected to increase across the region, effectively reducing rain
chances for the remainder of the week. However, rain chances don't
completely disappear as isolated diurnally driven convection may
occur in at least our eastern zones, on the eastern periphery of
the upper level ridge where better moisture will remain. In
addition, many of the models indicate MCS activity almost every
night to our north and northwest that could move into portions of
North Texas during the overnight and/or morning hours. By next
Sunday, another front may approach the region from the north.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  87  74  86  75 /  90  60  50  60  40
Waco                76  86  74  86  74 /  80  70  60  70  50
Paris               73  83  71  84  71 /  90  60  40  50  30
Denton              75  85  73  86  72 /  90  50  40  60  40
McKinney            74  85  72  85  72 /  90  60  40  60  40
Dallas              75  87  74  87  75 /  90  60  50  60  40
Terrell             73  84  73  86  73 /  90  70  50  60  40
Corsicana           74  83  73  85  74 /  80  70  60  70  50
Temple              76  88  74  87  73 /  80  70  60  70  50
Mineral Wells       74  86  72  84  71 /  90  50  50  60  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Monday
evening for TXZ091>095-102>107-117>123-131>135-144>146.

&&

24/82
Hazardous weather outlook, Aug 6, 3:23 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
323 PM CDT Sun Aug 6 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
323 PM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Through Tonight.
A few strong to severe storms will be possible late this afternoon
and continuing through the evenings hours, particularly along and
north of Interstate 20. The primary hazard will be damaging
downburst winds. Near severe hail will also be possible with more
intense storm clusters. Heavy rainfall will likely lead to flash
flooding of low-lying areas, creeks and streams.

Numerous storms will likely continue tonight. Some storms may be
strong to severe with the main threat being strong downburst winds
and near severe hail. Heavy rain and resultant flash flooding will
also be possible, especially across North and East TX through the
overnight hours. The severe weather threat will wane with time, but
gusty to strong thunderstorm outflow winds will remain possible after
midnight. The heavy rain and flash flood risk will persist through
the overnight hours into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Numerous thunderstorms are expected to continue through Monday and
Tuesday, especially across East and Central TX. The main hazard
during this time will be flash flooding, although a few strong to
severe storms capable of hail and downburst winds will also be
possible.

Lower thunderstorm chances will continue on Wednesday when localized
flooding will remain possible in areas that received abundant
rainfall earlier in the week. Lower chances for thunderstorms will
continue Thursday through Saturday, mainly across North and East
Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and into the early
evening hours, particularly for areas near and north of the I-20
corridor. Limited spotter activation may be requested late tonight
and into the overnight hours for the remainder of North and Central
TX. Timely reports of flash flooding are appreciated during the
overnight period as well.

24-Bain

In the hours before

Special weather statement, Aug 6, 3:27 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
327 PM CDT SUN AUG 6 2017

TXZ091-101-102-062100-
Montague-Wise-Jack-
327 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONTAGUE...
NORTHWESTERN WISE AND NORTHEASTERN JACK COUNTIES...

At 327 PM CDT, a strong thunderstorm was located 9 miles west of
Chico, or 13 miles northeast of Jacksboro, moving east at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Alvord, Chico, Sunset and Newport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3352 9768 3326 9765 3322 9800 3347 9803
      3347 9798 3351 9798
TIME...MOT...LOC 2027Z 264DEG 19KT 3333 9795

JLDunn
Special weather statement, Aug 6, 5:23 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
523 PM CDT SUN AUG 6 2017

TXZ100-101-062315-
Young TX-Jack TX-
523 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR YOUNG AND SOUTHERN JACK COUNTIES
UNTIL 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Olney to 10 miles south of
Jacksboro. Movement was southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Graham, Jacksboro, Bryson and Newcastle.

LAT...LON 3340 9874 3340 9842 3334 9841 3308 9792
      3300 9792 3301 9843 3295 9843 3297 9880
TIME...MOT...LOC 2222Z 293DEG 19KT 3336 9856 3307 9814

Carlaw
Special weather statement, Aug 6, 5:44 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
544 PM CDT SUN AUG 6 2017

TXZ102-117-062330-
Parker TX-Wise TX-
544 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WISE AND
NORTHEASTERN PARKER COUNTIES UNTIL 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cottondale, or 7 miles south of Bridgeport, moving southeast at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bridgeport, Briar, Pecan Acres, Reno, Springtown, Aurora, Boyd,
Paradise, Poolville, Cottondale, Boonsville, Runaway Bay and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3299 9743 3299 9754 3296 9755 3285 9787
      3302 9792 3313 9792 3326 9774
TIME...MOT...LOC 2243Z 304DEG 9KT 3311 9773

Carlaw
Special weather statement, Aug 6, 6:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
613 PM CDT SUN AUG 6 2017

TXZ115-116-070000-
Palo Pinto TX-Stephens TX-
613 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR STEPHENS AND WESTERN PALO PINTO
COUNTIES UNTIL 700 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crystal Falls, or 9 miles north of Breckenridge, moving southeast at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Breckenridge, Necessity, Crystal Falls, Possum Kingdom State Park and
Strawn.

LAT...LON 3296 9909 3295 9852 3296 9836 3251 9849
      3251 9857 3284 9910
TIME...MOT...LOC 2312Z 300DEG 16KT 3289 9897

Carlaw

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:19 PM CDTSpecial Weather StatementFWDYoung41 min
Aug 6, 7:35 AM CDTSpecial Weather StatementFWDLamar40 min
Aug 6, 8:34 AM CDTSpecial Weather StatementFWDLamar41 min
Aug 6, 9:15 AM CDTSpecial Weather StatementFWDLamar45 min
Aug 6, 9:40 AM CDTAreal Flood AdvisoryFWDLamar2 hr
Aug 6, 10:16 AM CDTSpecial Weather StatementFWDDelta, Lamar44 min
Aug 6, 10:22 AM CDTAreal Flood AdvisoryFWDFannin3 hr
Aug 6, 10:47 AM CDTSpecial Weather StatementFWDFannin43 min
Aug 6, 11:53 AM CDTSpecial Weather StatementFWDDelta52 min
Aug 6, 1:27 PM CDTAreal Flood AdvisoryFWDLamar63 min
Aug 6, 2:59 PM CDTSevere Thunderstorm WarningFWDMontague46 min
Aug 6, 3:20 PM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more19 hr
Aug 6, 3:27 PM CDTSpecial Weather StatementFWDWise33 min
Aug 6, 3:43 PM CDTSevere Thunderstorm WarningFWDJack, Wise62 min
Aug 6, 3:45 PM CDTSevere Thunderstorm WarningFWDMontague60 min
Aug 6, 4:34 PM CDTAreal Flood AdvisoryFWDJack, Montague, Wise3 hr
Aug 6, 4:43 PM CDTSevere Thunderstorm WarningFWDJack, Wise62 min
Aug 6, 5:23 PM CDTSpecial Weather StatementFWDYoung52 min
Aug 6, 5:44 PM CDTSpecial Weather StatementFWDWise46 min
Aug 6, 6:07 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant, Wise68 min
Aug 6, 6:38 PM CDTSevere Thunderstorm WarningFWDParker52 min
Aug 6, 6:42 PM CDTSpecial Weather StatementFWDPalo Pinto48 min
Aug 6, 6:48 PM CDTAreal Flood AdvisoryFWDParker3 hr
Aug 6, 6:55 PM CDTSpecial Weather StatementFWDStephens35 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.